Question Of The Day #9

question of the day
qod9

Which of the following is the most appropriate next step in management for this patient’s condition?

This patient is suffering from sympathomimetic toxicity. Signs of a sympathomimetic toxidrome include agitation, psychosis, delirium, tachycardia, hypertension, diaphoresis, mydriatic (dilated) pupils, and decreased bowel sounds. The features of anticholinergic toxidromes overlap with many features of sympathomimetic toxidromes. A clinical finding that can be used to differentiate the two toxidromes is diaphoresis. Diaphoretic skin supports a sympathomimetic ingestion, while dry, warm skin supports anticholinergic ingestion. Examples of substances that can cause a sympathomimetic toxidrome ae cocaine, amphetamines, synthetic cannabinoids, ketamine, bath salts, and ecstasy (MDMA). The treatment for this toxidrome is mostly supportive care, such as benzodiazepines and cooling. Cocaine can cause coronary artery vasospasm along with sodium-channel blockade, which can predispose to cardiac arrhythmia. For this reason, a 12-lead EKG is important in any patient with possible cocaine toxicity. Sodium bicarbonate (Choice A) would be beneficial in salicylate toxicity, tricyclic antidepressant toxicity, or cocaine toxicity if the QRS was widened. The EKG for this patient has a normal QRS interval (<120msec). Physostigmine (Choice C) is an acetylcholinesterase inhibitor. This medication would likely worsen the patient’s tachycardia. Physostigmine is the antidote for anticholinergic toxicity. However, physostigmine should not be used in TCA overdose as it may increase the risk of cardiac arrhythmia. Naloxone (Choice D) is the antidote for opioid toxicity. Signs of opioid overdose include miotic (constricted) pupils, respiratory depression, and CNS depression. This patient does not possess these symptoms on exam. Diazepam (Choice B) is the best treatment. Correct Answer: B

References

Greene S. General Management of Poisoned Patients. “Chapter 176: General Management of Poisoned Patients”. In: Tintinalli JE, Ma O, Yealy DM, Meckler GD, Stapczynski J, Cline DM, Thomas SH. eds. Tintinalli’s Emergency Medicine: A Comprehensive Study Guide, 9th ed. McGraw-Hill.

Donaldson, R. (2019). Cocaine toxicity. WikEm. https://www.wikem.org/wiki/Cocaine_toxicity

Cite this article as: Joseph Ciano, USA, "Question Of The Day #9," in International Emergency Medicine Education Project, August 21, 2020, https://iem-student.org/2020/08/21/question-of-the-day-9/, date accessed: February 25, 2021

Question Of The Day #8

question of the day
qod 8 toxicology

Which of the following is the most likely cause of this patient’s condition?

This patient is suffering from an anticholinergic toxidrome. Symptoms of anticholinergic medication toxicity include altered mental status with agitation or delirium, tachycardia, hypertension, hyperthermia, mydriatic (dilated) pupils, hot and dry skin, decreased bowel sounds, and urinary retention. The sympathomimetic toxidrome is very similar to the anticholinergic toxidrome; however, patients with anticholinergic ingestions have dry skin while patients with sympathomimetic ingestions have diaphoretic skin. Some notable types of anticholinergics are atropine, antihistamines, Tricyclic antidepressants (TCAs), and Jimson weed. Amitriptyline (Choice A) is a TCA medication and can cause anticholinergic toxicity. When taken in high doses, a major adverse effect of TCAs is Na-channel blockade, resulting in QRS widening on EKG and cardiac arrhythmias. Therapy includes sodium bicarbonate and supportive care. This patient has a normal QRS interval on EKG, making this choice less likely. Cocaine (Choice B) is a sympathomimetic. Many features of the exam support sympathomimetic toxicity, but the presence of dry skin makes this choice less likely. Physostigmine (Choice C) is an acetylcholinesterase inhibitor which would have a cholinergic toxidrome if taken in excess. Features of this include bradycardia, bronchorrhea, bronchospasm, diarrhea, hypersalivation, sweating, and hyperactive bowel sounds. Treatment for cholinergic toxicity is atropine. Along with supportive care, physostigmine is the main treatment for anticholinergic toxicity. One exception is in TCA toxicity where physostigmine should be avoided. Diphenhydramine (Choice D) is an antihistamine with anticholinergic properties, and it is the most likely medication ingested in this case scenario. Correct Answer: D 

References

Greene S. General Management of Poisoned Patients. “Chapter 176: General Management of Poisoned Patients”. In: Tintinalli JE, Ma O, Yealy DM, Meckler GD, Stapczynski J, Cline DM, Thomas SH. eds. Tintinalli’s Emergency Medicine: A Comprehensive Study Guide, 9th ed. McGraw-Hill.

Cite this article as: Joseph Ciano, USA, "Question Of The Day #8," in International Emergency Medicine Education Project, August 14, 2020, https://iem-student.org/2020/08/14/question-of-the-day-8/, date accessed: February 25, 2021